Current and former recreational users of stimulant drugs may be at risk for psychomotor tremor and proprioceptive control problems. The findings come from a study published in the Journal of Clinical Pharmacology.
Researchers assessed psychomotor arm steadiness in 60 participants; 20 current stimulant drug users (CSUs; 11 men, aged 31.4 ±9.1 years), 20 former stimulant drug users (FSUs; 5 men, aged 39.1 ±8.5 years), and 20 nonuser controls (NUCs; 5 men, aged 35.7 ±6.4 years). Steadiness was assessed with a wrist-attached accelerometer during five arm positions with eyes open and eyes closed.
Results demonstrated that overall, CSUs performed the most poorly in terms of arm-drop (P<0.05) and tremors (P<0.05), indicated by arm longitudinal rotation axis (ALoRA) and overall vector of dynamic body acceleration (VeDBA), respectively.
Former stimulant users performed almost as poorly on VeDBA scores (P<0.5) when compared with the nonuser controls.
“Psychomotor deficits can make it difficult to perform everyday tasks, and the detection of psychomotor deficiencies might be considered an early marker for movement disorders,” said Professor Andrew Parrott, senior author of study.
The authors note how other studies have linked the use of stimulants with movement disorders, possibly instigated by stimulants through dysregulation of the dopaminergic and serotoninergic neurotransmitter systems. They conclude that, “Stimulant drug use, primarily MDMA and amphetamines, may result in acute stimulant-induced tremor as well as long-term proprioceptive deficits in terms of arm-droop.”
For more information visit Wiley.com.